Alert archive / Mississippi / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 230, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at May 24, 2020, 3:39 PM CDT for Forrest County, Mississippi. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 24, 2020, 3:39 PM CDT (20:39 UTC)
- Expired
- May 24, 2020, 4:20 PM CDT
- In force
- 41 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Forrest County, MS
The radar
The Mobile radar (KMOB), 112 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 8.7 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1676 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 682 m above ground
- 0-6 km bulk shear
- 2 kt
- 0-1 km storm-relative helicity
- -34 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:03 PM CDT, 36 minutes earlier.
Area forecast discussion, May 24, 3:03 PM CDT, 36 minutes before
Area Forecast Discussion National Weather Service Jackson MS 303 PM CDT Sun May 24 2020 .DISCUSSION... Tonight and tomorrow... A much quieter day has unfolded across the region in terms of convective activity. It seems as though some drier air as well as a lack of forcing(such as the outflow from yesterday) has keep convection mostly at bay. Showers are just now beginning to develop across portions of the area but overall coverage is far less than what was the case yesterday. Much more coverage is occurring farther west into Louisiana and East Texas. Expect this coverage to be minimal and parameters are not quite as supportive for strong to severe storms as well. Any storms that develop should diminish with the loss of daytime heating. Hi-res guidance indicates that as convection occurs to the west in Texas later this evening, it will progress east through the evening but should mostly diminish before it enters our forecast area. Another mostly quiet night is in store across the region but muggy yet again. Overnight lows will be in the 60s and 70s. More showers and storms are expected across the area for Memorial Day. A shortwave trough will linger just to our west and convection may develop during the day from any outflow that moves into our forecast area. It will be warm again with highs in the upper 80s and lower 90s. /28/ Tuesday through next Sunday: A humid and rainy pattern will continue through most of the week. Downstream of a broad mid/upper trough from which a mid/upper low will cutoff by midweek, a rather moist airmass will remain in place across the region through the forecast period. This will provide for relatively high coverage of showers and thunderstorms each day, with development primarily driven by the diurnal instability cycle. Average QPF through the week of 1-3 inches is anticipated, with higher amounts generally in the southern and western parts of the area. With the rather moist airmass in place, locally higher amounts will be possible along with the potential for localized flooding. Guidance suggests somewhat greater opportunities for this in the Wednesday through Friday time frame, as higher PW edges into the area. There could also be a few strong storms during the week. Though mid level lapse rates generally decrease, deep layer shear may be around 30 kt at times over the latter half of the week, providing some opportunity for convective organization. Still, confidence isn't high enough in timing/ specific location to warrant mention in the HWO/graphics at this juncture. Temperatures through the week will remain seasonable, with daytime highs modulated to a strong degree by clouds/precip coverage. /DL/ && .AVIATION... 18Z TAF discussion: VFR conditions are ongoing this afternoon with much less convective activity occurring. There should still be a few storms or showers that develop but confidence in affecting a TAF site is low. MVFR ceilings may occur before daybreak in the Pine Belt but most other sites should remain VFR through much of the period. /28/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 67 90 68 85 / 23 38 15 42 Meridian 66 90 66 84 / 20 28 18 38 Vicksburg 69 90 69 85 / 17 42 21 52 Hattiesburg 66 89 67 85 / 19 40 17 43 Natchez 68 87 68 83 / 16 42 18 55 Greenville 70 89 70 84 / 33 43 30 53 Greenwood 68 90 69 85 / 27 46 24 46 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && 28/DL
Hazardous weather outlook, May 24, 2:51 PM CDT, 48 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 251 PM CDT Sun May 24 2020 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 252000- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar- Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes- Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston- Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper- Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah- Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln- Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest- 251 PM CDT Sun May 24 2020 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, north central Mississippi, and south central Mississippi. .DAY ONE...Tonight and Monday The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday night through Saturday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Saturday. 28 && ...HAZARD LEGEND... No short term hazards expected. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss
In the hours before
Special weather statement, May 24, 3:13 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Jackson MS
313 PM CDT Sun May 24 2020
MSZ073-242045-
Lamar MS-
313 PM CDT Sun May 24 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN LAMAR COUNTY UNTIL
345 PM CDT...
At 313 PM CDT, Meteorologists were tracking a strong thunderstorm
near Baxterville, or 15 miles northeast of Sandy Hook, moving
northwest at 15 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of southwestern Lamar
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3126 8965 3121 8947 3102 8950 3101 8950
3101 8955 3100 8955 3100 8965
TIME...MOT...LOC 2013Z 113DEG 14KT 3113 8956
TWSpecial weather statement, May 24, 3:34 PM CDT, 5 minutes before
Special Weather Statement National Weather Service Jackson MS 334 PM CDT Sun May 24 2020 MSZ072-073-242115- Lamar MS-Marion MS- 334 PM CDT Sun May 24 2020 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MARION AND NORTHWESTERN LAMAR COUNTIES UNTIL 415 PM CDT... At 334 PM CDT, Meteorologists were tracking a strong thunderstorm 8 miles southeast of Improve, or 12 miles west of West Hattiesburg, moving northwest at 15 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Sumrall around 400 PM CDT. Improve around 405 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... High winds can bring down trees and large limbs resulting in serious injury or property damage. Exercise extreme caution when outdoors during such strong winds...and be especially aware of older trees. && LAT...LON 3127 8970 3143 8974 3143 8953 3121 8947 TIME...MOT...LOC 2034Z 147DEG 14KT 3127 8957 TW
Special weather statement, May 24, 3:36 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Jackson MS
336 PM CDT Sun May 24 2020
MSZ074-242100-
Forrest MS-
336 PM CDT Sun May 24 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN FORREST COUNTY
UNTIL 400 PM CDT...
At 336 PM CDT, Meteorologists were tracking a strong thunderstorm
over Mclaurin, or 12 miles southeast of Hattiesburg, moving northwest
at 10 mph.
Winds in excess of 40 mph will be possible with this storm.
This strong thunderstorm will be near...
Mclaurin around 345 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3119 8933 3128 8915 3100 8915 3100 8914
3091 8914 3091 8918
TIME...MOT...LOC 2036Z 156DEG 10KT 3116 8918
TWThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 3:13 PM CDT | Special Weather Statement | JAN | Lamar | 32 min |
| May 24, 3:34 PM CDT | Special Weather Statement | JAN | Lamar | 41 min |
| May 24, 3:36 PM CDT | Special Weather Statement | JAN | Forrest | 24 min |
| May 24, 3:56 PM CDT | Special Weather Statement | JAN | Marion | 34 min |
| May 24, 4:01 PM CDT | Severe Thunderstorm Warning | JAN | Forrest | 23 min |
| May 24, 4:26 PM CDT | Special Weather Statement | JAN | Covington | 49 min |
| May 24, 4:41 PM CDT | Special Weather Statement | JAN | Covington | 49 min |
| May 24, 4:44 PM CDT | Special Weather Statement | JAN | Jefferson Davis | 46 min |
| May 24, 5:30 PM CDT | Special Weather Statement | JAN | Simpson | 45 min |
| May 24, 6:09 PM CDT | Special Weather Statement | JAN | Jones | 51 min |
| May 24, 6:14 PM CDT | Severe Thunderstorm Warning | JAN | Jasper, Jones | 23 min |
| May 24, 6:19 PM CDT | Special Weather Statement | JAN | Clarke | 41 min |
| May 24, 5:56 PM CDT | Special Weather Statement | JAN | Concordia | 49 min |
| May 24, 6:27 PM CDT | Special Weather Statement | JAN | Catahoula | 48 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.